July 18, 2017 7:29 pm
Updated: December 8, 2017 4:48 pm

Alberta mom warns parents about ibuprofen after daughter rushed to ER with ulcers

WATCH ABOVE: For many parents, over-the-counter medications are the go-to fix for everything from teething to fevers. But an Alberta mother is warning parents to do their research after a trip to the emergency room. Laurel Gregory explains.

A A

An Alberta mother is warning parents to do their research before using over-the-counter pain medication on their children. Last October, Becky Atkinson’s 10-month-old daughter Alba was rushed to the emergency department to have two ulcers in her small intestine repaired.

“She had internal bleeding. The only thing she had besides milk and a little fruit was Advil.”


Story continues below

That week, Atkinson had given Alba two to three doses of Advil Pediatric Drops over a few days to ease the pain of teething. She took her daughter to emergency after noticing black stool.

A hospital discharge sheet listed NSAIDs as the “most responsible diagnosis.” NSAIDs are non-steroidal anti-inflammatory drugs, which include naproxen and ibuprofen (the main ingredient in Advil).

Dr. Michael Rieder, a member of the Canadian Paediatric Society’s drug therapy committee, says what happened to Alba is “quite rare but there’s no question that it does happen.”

READ MORE: How kids are poisoning themselves, and how to prevent it 

Rieder analyzed data from children’s hospitals across Canada between 2010 and 2013.

“As the number of sales of ibuprofen increases, the number of children with gastrointestinal bleeds increases. They run parallel. It’s still not a large number. It’s probably less than a dozen a year in the country but it does happen.”

A spokesperson for Pfizer Consumer Healthcare, which makes Advil, said she cannot speak about Alba’s specific case but sent the following statement:

“Advil Pediatric Drops are indicated for the relief of children’s fever and pain due to colds, sore throat, immunization and earache. Advil is safe and effective when used as directed.

“It is important to note that all over-the-counter medications, including Children’s Advil, should be used according to directions on the label, taking note of precautions and warnings. Parents should consult with their doctor or pharmacist if they have any questions before using Children’s Advil.  Or they can contact Pfizer Consumer Healthcare Canada at PCHwebcasupport@telerx.com or 1-888-275-9938.”

READ MORE: Stop giving codeine to kids for cough, pain symptoms, doctors warn parents 

Atkinson’s Facebook post about the ordeal has been shared close to 70,000 times.

She isn’t encouraging parents to use one pain reliever over another; she just wants people to be informed.

“Just be aware. Just be very aware. Do your research. Don’t grab the first thing you see on the shelf.”

Alba made a full recovery and is now an active, happy 18 month old.

“It just shows that vigilant mom is important,” Rieder said. “And you just have to be aware that there’s no such thing as a side-effect-free drug.”

 

© 2017 Global News, a division of Corus Entertainment Inc.

Report an error

Comments

Want to discuss? Please read our Commenting Policy first.